Case 32 – update 2

Our patient has been found to be HIT positive on the ELISA.

He initially had a HIT screen test with a rapid gel agglutination assay for antibodies directed against the PF4/heparin complexes which is positive. This test has a good negative predictive value, but a poor positive predictive value for HIT due to lack of specificity so in order for a patient to get appropriate treatment a 4T score should be calculated prior to asses the pre test probability for an individual patient.

Once HIT is suspected the heparin should be stopped and the patient should be put onto an alternative anticoagulant whilst awaiting laboratory tests.

Further testing is required in the diagnosis of HIT and an ELISA to detect IgG antibodies was performed which was weakly positive with an optical density of 0.65

The gold standard tests for diagnosis of HIT are functional assays including platelet activation assays using washed platelet (HIPA) and serotonin release assays. These assays have a greater diagnostic specificity than antigen assays however due to the technically demanding nature are not available in all areas. When deciding on the post test probability of HIT the type of assay, it’s result, and the pre test probability of HIT need to be taken into account.

As suggested in our case the patient has been put on argatroban which is a direct thrombin inhibitor. This is an IV infusion and is monitored using the aptt.

As mentioned warfarin is not recommended to be used as an alternative to a non heparin anticoagulant initially. This is because on initiation of VKAs the protein c and s can reduce potentially worsening an already pro thrombotic state.

Even if you have a positive HIT test it is important to keep in mind other potential causes for thrombocytopenia. Our patient has some evidence of fragments on the film and potential causes of this could be DIC, although the clotting screen that we got afterwards does not support this. LVADs can cause mechanical haemolysis so we feel this is the likely cause for this film appearance in our patient. There was also felt to be some toxic granulation of the neutrophils which would be in keeping with infection.

You get a call from the CICU team the day following commencement of argatroban and they tell you they have been struggling with very raised APTTs despite dose reduction according to protocol. The patient has had some epistaxis, which has now stopped.

What would you do? What would you need to check? Would you have chosen a different alternative anticoagulant, if so why?

About TeamHaem

Online education and discussion about all things haematological
This entry was posted in Platelet disorders and tagged , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s